Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Spanier-Whitehead duality in étale homotopy


Author: Roy Joshua
Journal: Trans. Amer. Math. Soc. 296 (1986), 151-166
MSC: Primary 14F35; Secondary 55P25
DOI: https://doi.org/10.1090/S0002-9947-1986-0837804-4
MathSciNet review: 837804
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We construct a $ (\bmod{\text{-}}l)$ Spanier-Whitehead dual for the etale homotopy type of any geometrically unibranched and projective variety over an algebraically closed field of arbitrary characteristic. The Thom space of the normal bundle to imbedding any compact complex manifold in a large sphere as a real submanifold provides a Spanier-Whitehead dual for the disjoint union of the manifold and a base point. Our construction generalises this to any characteristic. We also observe various consequences of the existence of a $ (\bmod {\text{-}}l)$ Spanier-Whitehead dual.


References [Enhancements On Off] (What's this?)

  • [A] J. F. Adams, On the groups $ J(X)$, Topology 2 (1965), 181-195; 3 (1965), 137-171. MR 0198468 (33:6626)
  • [A-M] M. Artin and B. Mazur, Etale homotopy, Lecture Notes in Math., vol. 100, Springer-Verlag, Berlin and New York, 1969. MR 0245577 (39:6883)
  • [B-G] J. Becker and D. Gottlieb, Transfer maps for fibrations and duality, Compositio Math. 33 (1976), 107-133. MR 0436137 (55:9087)
  • [B-F-M] P. Baum, W. Fulton and R. Macpherson, Riemann-Roch for singular varieties, Acta Math. 143 (1979), 155-191. MR 549773 (82c:14021)
  • [B-K] A. K. Bousfield and D. M. Kan, Homotopy limits and completions, Lecture Notes in Math., vol. 304, Springer-Verlag, Berlin and New York, 1972. MR 0365573 (51:1825)
  • [Br] K. Brown, Abstract homotopy and generalised sheaf cohomology, Trans. Amer. Math. Soc. 186 (1973), 419-458. MR 0341469 (49:6220)
  • [Cox] D. Cox, Algebraic tubular neighborhoods. II, Math. Scand. 42 (1978), 229-242. MR 512271 (80b:14003)
  • [Fr-T] E. Friedlander, Fibrations in etale homotopy, Inst. Hautes Études Sci. Publ. Math. 42 (1971), 281-322.
  • [Fr-1] -, Etale homotopy of simplicial schemes, Ann. of Math. Studies, No. 104, Princeton Univ. Press, Princeton, N.J., 1982. MR 676809 (84h:55012)
  • [Fr-2] -, Etale $ K$-theory. I, Invent. Math. 60 (1980), 105-134. MR 586424 (82e:14029)
  • [Ha] R. Hartshorne, Algebraic geometry, Graduate Texts in Math., no. 52, Springer-Verlag, New York, 1977. MR 0463157 (57:3116)
  • [J-l] R. Joshua, Geometric fibers for maps of simplicial schemes, 1984, preprint.
  • [J-2] -, Thom spaces of algebraic vector bundles (to appear).
  • [J-3] -, Becker-Gottlieb transfer in etale homotopy, Amer. J. Math, (to appear). MR 892595 (88g:55020)
  • [J-T] -, $ (\bmod {\text{-}}l)$ Spanier-Whitehead duality and Becker-Gottlieb transfer in etale homotopy, Ph.D. thesis, Northwestern Univ., 1983.
  • [K] D. M. Kan, Semisimplicial spectra, Illinois J. Math. 7 (1963), 463-478. MR 0153017 (27:2986)
  • [K-W] D. M. Kan and G. Whitehead, The reduced join of two spectra, Topology 3 (suppl. 2) (1964), 239-261. MR 0178463 (31:2720)
  • [M-S] J. Milnor and J. Stasheff, Characteristic classes, Ann. of Math. Studies, no. 72, Princeton Univ. Press, Princeton, N.J., 1970. MR 0440554 (55:13428)
  • [Mi] J. Milne, Etale cohomology, Princeton Univ. Press, Princeton, N.J., 1980. MR 559531 (81j:14002)
  • [S] E. Spanier, Function spaces and duality, Ann. of Math. (2) 70 (1959), 338-378. MR 0107862 (21:6584)
  • [Sw] R. Switzer, Algebraic topology, Springer-Verlag, New York, 1975. MR 0385836 (52:6695)
  • [T] R. Thomason, Riemann-Roch for algebraic vs. topological $ K$-theory, preprint, 1981.

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 14F35, 55P25

Retrieve articles in all journals with MSC: 14F35, 55P25


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1986-0837804-4
Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society